Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 192, NWS Bismarck, ND

July 31, 2001Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2001, 8:01 AM CDT for Bottineau County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 31, 2001, 8:01 AM CDT (13:01 UTC)
Expired
Jul 31, 2001, 9:00 AM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bottineau County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-626 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WUUS53 KBIS 311301
SVRBIS
NDC009-311400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
801 AM CDT TUE JUL 31 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 900 AM CDT

* AT 801 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF MAXBASS...OR ABOUT 29
  MILES NORTH OF MINOT...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAXBASS AT 810 AM CDT
  WESTHOPE AT 830 AM CDT
  LANDA AT 835 AM CDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4881 10148 4857 10119 4910 10046 4929 10075

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 AM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 31, 3:00 AM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT TUE JUL 31 2001

MODELS SHOW A VERY ACTIVE AND DYNAMIC PATTERN FOR THE SHORT TERM.
THIS MORNING A SHORT WAVE IN THE SOUTHWEST FLOW ALOFT IS PUSHING
SHOWERS AND THUNDERSTORMS NORTH ACROSS THE REGION. THE LEADING EDGE
IS ENCOUNTERING THE MOST UNSTABLE AIR...AND A LOW LEVEL JET
IS AIDING SEVERE THUNDERSTORM DEVELOPMENT ON THE EASTERN EDGE OF THE
FORECAST AREA. MEANWHILE THE MAIN SHORT WAVE WITH A CLOSED LOW IS
RACING EAST ACROSS THE NORTHERN ROCKIES. IT WILL GIVE VERY HIGH
POPS TO THE NORTHWEST THIS AFTERNOON AND TO THE NORTH CENTRAL
EARLY TONIGHT. THEN THE FLOW TRENDS ZONAL AS HUGE HIGH PRESSURE
OVER THE 7SOUTHERN STATES RIDGES NORTH INTO THE NORTHERN PLAINS.
THE PREVIOUS FORECAST OF A 3 DAY DRY PERIOD STILL LOOKS GOOD.

.BIS...NONE.
LM

In the hours before

Local storm report, Jul 31, 3:00 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    LINTON                    ND   58 MPH TSTM GUST
07/31/01   EMMONS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1248 AM    STRASBURG                 ND   60 MPH TSTM GUST
07/31/01   EMMONS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL. 3
                                          TO 4 INCH TREE LIMBS
                                          DOWN.

0210 AM    MONTPELIER                ND   60 MPH TSTM GUST
07/31/01   STUTSMAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.
TURNER
Special weather statement, Jul 31, 3:35 AM CDT, 4 hours 26 minutes before
NDZ023-025-034>037-045>048-050-051-310900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
335 AM CDT TUE JUL 31 2001

THE SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL NORTH DAKOTA7
HAS BEEN CANCELLED. THE STORMS HAVE WEAKENED AND MOVED OUT OF
THE AREA.

LM
Special weather statement, Jul 31, 3:45 AM CDT, 4 hours 16 minutes before
NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-310900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
345 AM CDT TUE JUL 31 2001

THE FLASH FLOOD WATCH WHICH WAS IN EFFECT FOR SOUTHWEST AND CENTRAL
NORTH DAKOTA HAS EXPIRED. THE HEAVY RAIN PRODUCING STORMS HAVE
DIMINISHED AND ARE NO LONGER A THREAT.

LM
Special weather statement, Jul 31, 4:29 AM CDT, 3 hours 32 minutes before
NDZ001-009-017-311229-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
429 AM CDT TUE JUL 31 2001

AT 429 AM CDT LOCAL RADAR INDICATED A LINE OF THUNDERSTORMS IN
MCKENZIE AND SOUTHERN WILLIAMS COUNTIES MOVING NORTHEAST AT 30 MPH.
THESE STORMS ARE EXPECTED TO PUSH THROUGH MCKENZIE AND WILLIAMS
COUNTIES INTO DIVIDE COUNTY LATER THIS MORNING. GUSTY WINDS TO 30
MPH...DANGEROUS LIGHTNING AND MODERATE TO HEAVY PRECIPITATION~ CAN BE
EXPECTED AT TIMES WITH THESE STORMS.

ASSID
Special weather statement, Jul 31, 5:43 AM CDT, 2 hours 18 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-311500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
530 AM CDT MON JUL 30 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY OVER EAST CENTRAL
NORTH DAKOTA...FROM JAMESTOWN SOUTHWARD TO THE SOUTH DAKOTA
BORDER...

.FORECAST...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION TODAY. A FEW STORMS MAY BECOME SEVERE OVER EAST CENTRAL
NORTH DAKOTA.

.DISCUSSION...A WEAK SURFACE BOUNDRY OVER EASTERN NORTH DAKOTA
WILL HOLD NEARLY STEADY TODAY. LOW LEVEL FLOW AHEAD OF THE FRONT
WILL STRENGTHEN AND ENHANCE THE CONVERGENCE IN THE VICINITY OF
THE FRONT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING%
WINDS.

SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED IN EAST CENTRAL
NORTH DAKOTA THIS EVENING AND TONIGHT.

THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER UPDATES.

RGT
Special weather statement, Jul 31, 7:45 AM CDT, 16 minutes before
NDZ001-009-017-311445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
745 AM CDT TUE JUL 31 2001

AT 745 AM CDT LOCAL RADAR CONTINUED TO INDICATE A WIDE AREA OF
SCATTERED SHOWERS AND THUNDERSTORMS IN MCKENZIE...WILLIAMS AND
DIVIDE COUNTIES MOVING NORTHEAST AT 25 MPH. THESE STORMS ARE
EXPECTED TO CONTINUE TO EFFECT THE AREA THROUGH THE MORNING HOURS.
ALTHOUGH PRECIPITATION IS EXPECTED TO BE LIGHT...PERIODS OF MODERATEB
PRECIPITATION AND DANGEROUS LIGHTNING CAN BE EXPECTED AT TIMES WITH
THESE STORMS.

ASSID

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:17 AM CDTSevere Thunderstorm WarningBISEmmons, Sioux43 min
Jul 31, 12:35 AM CDTSevere Thunderstorm WarningBISLogan, McIntosh55 min
Jul 31, 1:54 AM CDTSevere Thunderstorm WarningBISStutsman51 min
Jul 31, 5:27 AM CDTFlash Flood WarningBISMcKenzie2 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.